Alert archive / Montana / High Wind Watches in 2021
High Wind Watch 10, NWS Billings, MT
NWS Billings, MT issued this high wind watch at Nov 12, 2021, 1:58 PM MST for 5 counties in Montana. It took effect at Nov 13, 2021, 9:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 12, 2021, 1:58 PM MST (20:58 UTC)
- In effect from
- Nov 13, 2021, 9:00 AM MST
- Expired
- Nov 13, 2021, 2:08 AM MST
- In force
- Issued by
- NWS Billings, MT
Counties Carter County, MT, Custer County, MT, Fallon County, MT, Powder River County, MT, Rosebud County, MT
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.0 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
245 WWUS75 KBYZ 122058 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 158 PM MST Fri Nov 12 2021 MTZ063-141-172-228-132100- /O.UPG.KBYZ.HW.A.0009.211113T1000Z-211114T0100Z/ /O.NEW.KBYZ.HW.W.0011.211113T1000Z-211114T0100Z/ Judith Gap-Northern Sweet Grass-Melville Foothills-Southern Wheatland- Including the locations of Judith Gap, Harlowton, and Big Timber 158 PM MST Fri Nov 12 2021 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 6 PM MST SATURDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Judith Gap, Southern Wheatland, Melville Foothills and Northern Sweet Grass. * WHEN...From 3 AM to 6 PM MST Saturday. * IMPACTS...Strong crosswinds could make travel difficult along Interstate 90 near Big Timber, and along Highway 191 from Big Timber through Harlowton. Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MTZ065-066-131900- /O.CON.KBYZ.WI.Y.0009.211113T0100Z-211113T1900Z/ Livingston Area-Beartooth Foothills- Including the locations of Livingston 158 PM MST Fri Nov 12 2021 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON MST SATURDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Beartooth Foothills and Livingston Area. * WHEN...From 6 PM this evening to Noon MST Saturday. * IMPACTS...Strong crosswinds will make travel difficult along Interstate 90 near Livingston and roads along the Beartooth Foothills. Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MTZ031>033-036-037-132100- /O.NEW.KBYZ.HW.A.0010.211113T1600Z-211114T0100Z/ Northern Rosebud-Custer-Fallon-Powder River-Carter- Including the locations of Volborg, Miles City, Colstrip, Ridgeway, Broadus, Baker, Ekalaka, Biddle, Forsyth, and Alzada 158 PM MST Fri Nov 12 2021 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON... * WHAT...West to northwest winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...Carter, Custer, Fallon, Northern Rosebud and Powder River. * WHEN...From Saturday morning through Saturday afternoon. * IMPACTS...Strong crosswinds could make travel difficult along Interstate 94, US 212 and other area highways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings Palmquist
2 follow-up statements
577 WWUS75 KBYZ 130322 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 822 PM MST Fri Nov 12 2021 MTZ063-141-172-228-140100- /O.CON.KBYZ.HW.W.0011.211113T1000Z-211114T0100Z/ Judith Gap-Northern Sweet Grass-Melville Foothills-Southern Wheatland- Including the locations of Judith Gap, Harlowton, and Big Timber 822 PM MST Fri Nov 12 2021 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 AM TO 6 PM MST SATURDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Judith Gap, Southern Wheatland, Melville Foothills and Northern Sweet Grass. * WHEN...From 3 AM to 6 PM MST Saturday. * IMPACTS...Strong crosswinds will make travel difficult along Interstate 90 near Big Timber, and along Highway 191 from Big Timber through Harlowton. Strong winds may easily blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MTZ065-066-131900- /O.CON.KBYZ.WI.Y.0009.000000T0000Z-211113T1900Z/ Livingston Area-Beartooth Foothills- Including the locations of Livingston 822 PM MST Fri Nov 12 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST SATURDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph. * WHERE...Beartooth Foothills and Livingston Area. * WHEN...Until Noon MST Saturday. * IMPACTS...Strong crosswinds will make travel difficult along Interstate 90 near Livingston and roads along the Beartooth Foothills. Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MTZ031>033-036-037-140100- /O.CON.KBYZ.HW.A.0010.211113T1600Z-211114T0100Z/ Northern Rosebud-Custer-Fallon-Powder River-Carter- Including the locations of Volborg, Miles City, Colstrip, Ridgeway, Broadus, Baker, Ekalaka, Biddle, Forsyth, and Alzada 822 PM MST Fri Nov 12 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON... * WHAT...West to northwest winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...Carter, Custer, Fallon, Northern Rosebud and Powder River counties. * WHEN...From Saturday morning through Saturday afternoon. * IMPACTS...Strong crosswinds could make travel difficult along Interstate 94, US 212 and other area highways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings TWH
309 WWUS75 KBYZ 130908 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 208 AM MST Sat Nov 13 2021 MTZ031>033-036-037-140100- /O.UPG.KBYZ.HW.A.0010.211113T1600Z-211114T0100Z/ /O.EXB.KBYZ.HW.W.0011.211113T1600Z-211114T0100Z/ Northern Rosebud-Custer-Fallon-Powder River-Carter- Including the locations of Volborg, Miles City, Colstrip, Ridgeway, Broadus, Baker, Ekalaka, Biddle, Forsyth, and Alzada 208 AM MST Sat Nov 13 2021 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST THIS EVENING... * WHAT...West to northwest winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Carter, Custer, Fallon, Northern Rosebud and Powder River. * WHEN...From 9 AM this morning to 6 PM MST this evening. * IMPACTS...Strong crosswinds will make travel difficult along Interstate 94, US 212 and other area highways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch for falling debris and tree limbs. Use caution if you must drive. && $$ MTZ063-141-172-228-140100- /O.CON.KBYZ.HW.W.0011.211113T1000Z-211114T0100Z/ Judith Gap-Northern Sweet Grass-Melville Foothills-Southern Wheatland- Including the locations of Judith Gap, Harlowton, and Big Timber 208 AM MST Sat Nov 13 2021 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Judith Gap, Southern Wheatland, Melville Foothills and Northern Sweet Grass. * WHEN...Until 6 PM MST this evening. * IMPACTS...Strong crosswinds will make travel difficult along Interstate 90 near Big Timber, and along Highway 191 from Big Timber through Harlowton. Strong winds may easily blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MTZ065-066-131900- /O.CON.KBYZ.WI.Y.0009.000000T0000Z-211113T1900Z/ Livingston Area-Beartooth Foothills- Including the locations of Livingston 208 AM MST Sat Nov 13 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Beartooth Foothills and Livingston Area. * WHEN...Until Noon MST today. * IMPACTS...Strong crosswinds will make travel difficult along Interstate 90 near Livingston and roads along the Beartooth Foothills. Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings Vertz
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind watch went out at Nov 12, 2:07 AM MST, 11 hours 51 minutes earlier.
Area forecast discussion, Nov 12, 2:07 AM MST, 11 hours 51 minutes before
Area Forecast Discussion
National Weather Service Billings MT
207 AM MST Fri Nov 12 2021
.DISCUSSION...
Today through Saturday Night...
Winds in far SE MT continue to gust up to 40 mph, but should
weaken considerable throughout this morning at the pressure
gradient weakens and high pressure builds into the area. Snow has
disappeared from the mountains, but will return later this morning
with some light snow, again confined to the mountains, as some
moisture seen upstream moves into the area, and some jet-induced
ascent lingers. Snow amounts will be minimal.
Downslope warming will help temperatures climb back into the 50s
across south-central Montana today and Saturday
, though SE MT will stay cool today, with highs only reaching the
upper 30s to low 40s. Pressure gradient tightens over the
Beartooths as high pressure builds in the park and lee-side low
pressure moves southward into the state tonight. Gap flow will set
up, bringing gusts to 60 mph in the Livingston and Nye vicinities
this evening through Saturday morning. As the surface low moves
into eastern MT, the pressure gradient shifts and becomes more
favorable for west winds gusting to 55 mph along the foothills
from Big Timber through Harlowton throughout Saturday, with peak
winds from the late morning through the afternoon. As a cold front
moves across our area, the rest of southern and eastern MT will
see winds gusting 40-50 mph throughout the day. Light to moderate
rain is a possibility behind the front as well for eastern
Montana.
Vertz
Sunday through Thursday...
The main theme for the extended is Wind through Tuesday, then
cooler with less wind for the rest of the week. Outside of the
mountains the threat of significant precipitation is low.
Warm advection pattern Sunday will produce a band of light
precipitation chances spreading west to east over the area, along
with increasing winds over the western foothills. Downslope
westerly winds will increase in the warm sector for Monday with
the threat of strong winds increasing for the western foothills.
Downslope winds will produce dry and warm conditions with
temperatures in the mid 60s Monday afternoon.
Mainly dry cold front arrives Tuesday morning. Most of the energy
with this system is up along the highline, putting our area in the
dry windy sector of the system. Northwest winds behind the front
along with some banding off the western mountains may be enough
for scattered snow showers along and south of a Harlowton to
Billings to Broadus line. Temperatures Tuesday will top out in the
low to mid 50s.
In the wake of the Tuesday front, Wednesday will be much colder
with highs in the 30s across the area. Temperatures will hold in
the 30s and 40s through the end of the work week. Winds will also
taper off behind the Tuesday front for the rest of the week.
Chambers
&&
.AVIATION...
MVFR to local IFR ceilings will persist through sunrise east of a
Forsyth to Broadus line (KMLS, KBHK, K4BQ). Stratus should break
up by 15z. Once the stratus breaks expect VFR ceilings around 5-7kft
AGL through tonight. Low level wind shear is likely from 1500 feet
AGL this afternoon/evening. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sat Sun Mon Tue Wed Thu
-------------------------------------------------------
BIL 049 043/057 034/055 046/064 044/056 026/038 022/041
1/B 22/R 13/O 11/E 24/R 31/B 00/B
LVM 056 045/054 034/057 045/062 040/052 022/038 019/042
3/O 32/R 23/R 01/N 34/O 31/B 01/B
HDN 047 036/058 030/056 042/066 042/058 024/038 018/042
1/B 32/R 13/O 10/B 23/R 31/B 10/B
MLS 039 033/052 029/047 038/065 040/056 022/036 017/039
1/B 42/R 14/O 20/B 22/R 21/B 00/B
4BQ 042 035/054 030/050 040/067 043/057 023/036 019/040
1/U 23/R 12/R 10/B 13/R 21/B 00/B
BHK 036 026/050 026/046 036/063 039/054 019/033 015/037
1/N 32/R 13/O 30/N 12/R 20/B 00/B
SHR 047 034/057 029/055 038/067 039/058 021/037 017/041
1/B 13/R 12/O 00/B 14/R 41/B 10/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Watch in effect from late tonight through Saturday
afternoon FOR ZONES 63-141-172-228.
Wind Advisory in effect from 6 PM this evening to noon MST
Saturday FOR ZONES 65-66.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Nov 12, 1:53 AM MST, 12 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 153 AM MST Fri Nov 12 2021 MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228- 235-WYZ198-199-130900- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Powder River-Carter-Northern Park- Golden Valley-Red Lodge Foothills-Northern Big Horn- Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area- Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains- Southern Big Horn-Southeastern Carbon-Northern Sweet Grass- Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains- Melville Foothills-Northeastern Yellowstone-Southern Wheatland- Southwestern Yellowstone-Northeast Bighorn Mountains- Sheridan Foothills- 153 AM MST Fri Nov 12 2021 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Strong Winds. * WHERE and When...Across the area Saturday, and across the western Foothills Sunday through Tuesday. * ADDITIONAL DETAILS...Strong winds will spread out of the western foothills and across the forecast area Saturday into Saturday night. Wind gusts up to 60 mph are possible from Nye and Livingston, northward to Harlowton. Other areas will see occasional gusts of 40 to 50 mph Saturday afternoon. * ADDITIONAL HAZARD CONCERNS...Additional periods of strong winds are possible in the western foothills including Livingston, Nye, Big Timber and Harlowton from Sunday night through Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for further updates on this potential hazardous weather. Additional graphics can be found at: https://www.weather.gov/billings &&
In the hours before
Local storm report, Nov 12, 11:26 AM MST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1126 AM MST FRI NOV 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM SNOW 3 N COOKE CITY 45.06N 109.95W
11/12/2021 M1.0 INCH PARK MT MESONET
&&
PLOUFFEThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 2:05 AM MST | High Wind Watch | BYZ | Golden Valley, Sweet Grass, Wheatland | 12 hr |
| Nov 12, 2:05 AM MST | Wind Advisory | BYZ | Park, Stillwater, Sweet Grass | 32 hr |
| Nov 12, 1:58 PM MST | High Wind Warning | BYZ | Carter, Custer, Fallon, Golden Valley, Powder River, Rosebud and 2 more | 28 hr |
Nearby
High Wind Watches in Montana, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.